SEARCH

SEARCH BY CITATION

Keywords:

  • calcium hopantenate;
  • dogs;
  • encephalopathy;
  • hepatic steatosis;
  • pantothenic acid antagonist;
  • pantothenic acid deficiency

ABSTRACT— In Japan, acute encephalopathy with hepatic steatosis resembling Reye's syndrome has been reported to occur after treatment with the pantothenic acid antagonist, calcium hopantenate. We studied the causal relationship and the pathogenesis in dogs. The agent was administered to seven dogs at increasing doses over a period of 8 weeks. Anorexia, vomiting, and diarrhea were common clinical findings. In four dogs, coma suddenly developed after the appearance of gastrointestinal signs. Three animals died during periods when they were not under direct observation. The effects of the agent appear to be related to dose. Laboratory findings representing significant changes at the time of coma included hypoglycemia, leukocytosis, hyperammonemia, hyperlactatemia, and elevated levels of serum transaminases. Microvesicular hepatic steatosis and mitochondrial abnormalities were consistent pathological findings. The hepatic mitochondria were enlarged and characterized by an increased number of cristae and the presence of crystalloid inclusions. In a second group of four dogs, pantothenic acid was given in addition to and in the same amount as calcium hopantenate at increasing doses over a period of 8 weeks. All four dogs survived the 8 weeks and only one developed mild anorexia. No significant biochemical changes were found and neither hepatic steatosis nor mitochondrial abnormalities were observed. The addition of pantothenic acid prevented the development of the disorder in the four animals. These results show that calcium hopantenate produces acute encephalopathy with hepatic steatosis in dogs, by inducing a deficiency of pantothenic acid. The hepatic mitochondrial changes of this reaction differ from those of Reye's syndrome.